Hail, Brazos
- When
- December 9, 6:30 PM CST
- Where
- Brazos County, 3 mi E of College Station
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.600, -96.280
An approaching cold front created enough lift, within an unstable environment, to produce isolated strong thunderstorm cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An approaching cold front created enough lift, within an unstable environment, to produce isolated strong thunderstorm cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 9, 5:50 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CST SUN DEC 9 2012
.AVIATION...
COLD FRONT ENTERING THE NORTHWEST PORTION OF OUR CWA WILL MOVE
SOUTHEAST TONIGHT REACHING KIAH AROUND 07Z AND REACHING THE COAST
AROUND 10Z. ALONG AND AHEAD OF THE CDFNT ESPECIALLY AT KCLL...KUTS
AND KCXO WE WILL EXPECT SCATTERED TSTMS WITH SOME POSSIBLY SEVERE.
FURTHER SOUTH EXPECT MOSTLY THUNDERSTORMS AND RAINSHOWERS WITH
SOME GUSTY WINDS WITH THE STORMS. AFTER THE FRONT MOVES THROUGH
THE SURFACE WINDS WILL INCREASE FROM THE NORTHWEST WITH SPEEDS OF
15 TO 25 KNOTS AND GUSTY ESPECIALLY NEAR THE COAST. LATE ON MONDAY
NEAR 00Z EXPECT WINDS TO DIMINISH EXCEPT ALONG THE COAST AND OVER
THE COASTAL WATERS WHERE WINDS WILL CONTINUE TO BE GUSTY WITH
SPEEDS BETWEEN 20-30 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 356 PM CST SUN DEC 9 2012/
DISCUSSION...
A THIN LINE OF CONVECTION FORMING ALONG AND NEAR THE COLD FRONTAL
BOUNDARY/SURFACE TROUGH CURRENTLY LOCATED ALONG A LAMPASAS TO
WACO TO TERRELL LINE. PHILOSOPHY REMAINS THE SAME AS PREVIOUS
DISCUSSIONS ON FRONTAL TIMING AND THE ELEMENTS ONE CAN EXPECT
WITH THIS EVENING/MONDAY MORNING'S FROPA. SLIGHT RISK FOR SEVERE
IS STILL FOCUSED OVER THE EXTREME NORTHERN TO NORTHEASTERN CWA.
THIS IS WHERE THE BEST THERMODYNAMICS RESIDE...WITH THE BEST BULK
SHEAR IN DEVELOPING AND MAINTAINING MODEST UPDRAFT STRUCTURE
WITHIN MORE ORGANIZED CELLS. SCATTERED CELLS RIDING UP WITHIN
STEERING SOUTHWESTERLIES INTO THE EARLY EVENING...TRANSITIONING
INTO A MORE ORGANIZED QLCS JUST AHEAD OF THE MAIN COLD FRONTAL
BOUNDARY TO NTER THE CWA SHORTLY AFTER SUNSET. A SHORTWAVE MOVING
INTO NORTH CENTRAL MEXICO THIS AFTERNOON MAY BE AN ADDITIONAL
TRIGGER THAT ENHANCES LATE EVENING INTO EARLY MONDAY MORNING
CENTRAL-EASTERN CWA CONVECTION. PLACED ISOLATED SEVERE WX IN THE
GRIDS OVER AREAS LIKELY TO RECEIVE MODERATE RAIN AND THUNDERSTORMS
TO COMMUNICATE THAT...WITH MOISTURE NEARING 1.5 INCH PWATS WITHIN
AN INCREASINGLY UNSTABLE DOWNSTREAM ENVIRONMENT...AN AGGRESSIVE
NEARING COLD FRONT (WITH AFOREMENTIONED S/W DISTURBANCE) SHOULD
PROVIDE ENOUGH LIFT TO STRENGTHEN ISOLATED STRONG CELLS TO (NEAR)
SEVERE THRESHOLDS.
AFTER A BLUSTERY...OVERCAST AND COOL MONDAY AFTERNOON CLEARING
SKIES WILL ALLOW NON-COASTAL TEMPERATURES TO QUICKLY PLUMMENT
INTO THE 40S AND EVENTUAL 30S THROUGH THE EVENING HOURS. SURFACE
RIDGING WILL CALM WINDS AND CLEAR SKIES WILL PROVIDE THE SETTING
FOR EFFICIENT RADIATIVE COOLING. AN AREAWIDE FREEZE WARNING IS
ANTICIPATED FOR BOTH TUESDAY AND WEDNESDAY MORNINGS AS THERMOMETERS
WILL FALL TO (OR BELOW) FREEZING FOR AT LEAST 6 HOURS ACROSS THE
MAJORITY OF THE CWA (OR FOR ALL COMMUNITIES NOT BORDERING THE
GULF/BAY WATERS). A (DRY) SHORTWAVE TROUGH PASSING ACROSS THE
SOUTHERN PLAINS WEDNESDAY MAY PULL IN SOME HIGH CLOUDINESS THAT
COULD REGULATE EARLY THURSDAY MINIMUMS TO "JUST" THE MEAN MID 30S.
INCREASING MOISTURE FROM RETURN FLOW LATTER IN THE WEEK WITH
PRECIPITATION CHANCES INCREASING GOING INTO THE WEEKEND. GFS/ECMWF
DAY 5 & 6 SOLUTIONS DIFFER ON TIMING A STRENGTH OF WESTERN
TROUGHING SO FORECAST IS A BIT MUDDLED PAST DAY 5. AS OF NOW
..MID-DECEMBER RAIN CHANCES LOOK LIKE A PRETTY GOOD BET...BUT
TIMING IS OF QUESTION. 31
MARINE...
COLD FRONT TO MOVE ACROSS THE WATERS OVERNIGHT...REACHING THE COAST
BETWEEN 09 AND 11Z. EXPECT LINE OF STORMS ALONG THE FRONT WITH
STRONG OFFSHORE FLOW BEHING IT. HAVE A SCA OUT FOR STRONG SMALL
CRAFT CONDITIONS...WITH SUSTAINED 20 TO 30 KNOTS...BUT COULD HAVE
GUSTS TO GALES FOR A TIME MONDAY MORNING. 46
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 46 50 28 51 29 / 70 20 10 0 10
HOUSTON (IAH) 51 51 33 54 33 / 80 60 10 0 10
GALVESTON (GLS) 57 59 42 55 46 / 90 60 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 4 AM CST TUESDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...45
AVIATION/MARINE...34HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CST SUN DEC 9 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 505 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. SOME OF THESE THUNDERSTORMS WILL BE STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL THE PRIMARY THREAT. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ330-335-350-355-370-375-101115- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 505 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL WATERS AHEAD OF A STRONG COLD FRONT THAT WILL ARRIVE AT THE COAST AFTER MIDNIGHT. STRONG NORTH WINDS WITH GUSTS TO GALE FORCE POSSIBLE ARE EXPECTED BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTH WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH LATE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 PM CST SUN DEC 9 2012
TXZ163-092345-
HOUSTON TX-
500 PM CST SUN DEC 9 2012
...SPECIAL WEATHER STATEMENT...
AT 456 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTO TO 6
MILES SOUTHWEST OF GRAPELAND TO 14 MILES WEST OF CROCKETT MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAPELAND...WECHES AND LATEXO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3157 9522 3159 9517 3150 9510 3129 9558
3129 9569 3132 9566 3134 9566 3142 9571
3146 9571 3146 9575 3147 9572 3149 9574
3151 9574 3152 9565 3155 9564 3159 9529
TIME...MOT...LOC 2256Z 232DEG 32KT 3163 9497 3142 9554 3136 9569
!KP!SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST SUN DEC 9 2012
TXZ163-164-176>179-198-199-092345-
WALKER TX-MONTGOMERY TX-SAN JANCINTO TX-MADISON TX-TRINITY TX-
POLK TX-HOUSTON TX-GRIMES TX-
503 PM CST SUN DEC 9 2012
...SPECIAL WEATHER STATEMENT...
AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF LIVINGSTON TO 7 MILES SOUTH OF TRINITY TO 16 MILES
NORTHEAST OF NAVASOTA MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...LIVINGSTON...TRINITY...CORRIGAN...ONALASKA...GROVETON...
RIVERSIDE...POINT BLANK...OAKHURST AND SEVEN OAKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3101 9465 3094 9464 3070 9494 3074 9537
3053 9610 3095 9573 3126 9493 3124 9486
3115 9485 3114 9483 3110 9474 3111 9471
3109 9466 3110 9465 3106 9456
TIME...MOT...LOC 2300Z 224DEG 27KT 3079 9500 3084 9535 3060 9598
!KP!SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CST SUN DEC 9 2012
TXZ195-196-100015-
BRAZOS TX-BURLESON TX-
525 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZOS AND CENTRAL
BURLESON COUNTIES UNTIL 615 PM CST...
AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SOMERVILLE...OR 10 MILES
SOUTHEAST OF CALDWELL...MOVING NORTHEAST AT 25 MPH. A SECOND STORM
WAS DEVELOPING OVER EASTERN LEE COUNTY AND MOVE CLOSE TO THE TRACK
OF THE FIRST STORM OVER CALDWELL COUNTY.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL AND SNOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3044 9686 3074 9642 3054 9621 3030 9667
3032 9669 3032 9674 3039 9679 3039 9680
TIME...MOT...LOC 2321Z 227DEG 21KT 3040 9663
!KP!SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 620 PM CST SUN DEC 9 2012 TXZ176-195-196-198-100100- BRAZOS TX-BURLESON TX-MADISON TX-GRIMES TX- 620 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRAZOS...EAST CENTRAL BURLESON...SOUTHWESTERN MADISON AND NORTHWESTERN GRIMES COUNTIES UNTIL 700 PM CST... AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLEGE STATION...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLLEGE STATION AND BRYAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3087 9618 3059 9599 3045 9636 3061 9647 TIME...MOT...LOC 0017Z 240DEG 22KT 3057 9636 !KP!
The Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415837.